Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

October 8, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Oct 8, 2021, 9:43 PM MDT for Sheridan County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 9:43 PM MDT (03:43 UTC)
Expired
Oct 8, 2021, 10:45 PM MDT
In force
62 min
Issued by
NWS North Platte, NE
Hail
0.00 in
Wind
50

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS83 KLBF 090343
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
943 PM MDT Fri Oct 8 2021
 
NEZ004-023-094-090445-
Sheridan NE-Grant NE-Western Cherry NE-
943 PM MDT Fri Oct 8 2021

...Strong winds will impact portions of southwestern Cherry, 
northwestern Grant and southern Sheridan Counties through 1045 PM 
MDT...

At 939 PM MDT, Doppler radar was tracking showers along a line 
extending from near Berea to 6 miles north of Antioch to Ashby. 
Movement was northeast at 30 mph. Very little rainfall is occuring 
but strong gusty winds have been observed as the activity passes. 
Alliance gusted to 47 mph as the showers passed through.   

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Ellsworth, Ashby, Watson Lake, Big Hill, Dipping Vat Meadow, Billys
Lake, Finnegan Lake, Kennedy Lake, Smith Lake State Wildlife
Management Area, Highway 250 crossing the Niobrara River,
Intersection of Highway 61 and Survey Valley Road, Mother Lake, Snow
Lake, Bingham, Wickson Lake, Diamond Lake, Wolf Hill, Krause Lake,
Argo Hill and Intersection of Highway 87 and Antelope Road.

This includes the following highways...
 Highway 250 between mile markers 3 and 39.
 Highway 2 near mile marker 118, near mile marker 123, and between
mile markers 125 and 140.
 Highway 61 between mile markers 168 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4264 10277 4254 10217 4238 10135 4198 10191
      4215 10274 4244 10275 4244 10277
TIME...MOT...LOC 0339Z 219DEG 27KT 4224 10307 4216 10261 4203 10197 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Taylor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Oct 8, 6:30 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 8, 6:30 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
730 PM CDT Fri Oct 8 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 302 PM CDT Fri Oct 8 2021

Forecast concerns focus on an increasingly active weather pattern
expected to arrive next week. Details pertaining to this can be
found in the Long Term discussion below. Slight chances for light
rain will also exist primarily Saturday for portions of the area.

Afternoon satellite analysis depicts a departing trough across the
Great Lakes region with low-amplitude ridging over southern Texas.
To the west, another approaching longwave trough will bring about
precipitation chances and cooler weather mainly for Day 4 and
beyond.

For tonight, will watch as a modest low-level jet develops ahead of
the next mid-level disturbance to approach the region. This will
usher in warmer, more humid air into the area. This will lead to
increasing cloud cover tonight and keep overnight lows in the 50s to
low 60s. The previously mentioned longwave trough to the west will
lead to a modest disturbance ejecting onto the Central to Northern
High Plains late tonight into early Saturday. This will lead to the
development of a surface low across western South Dakota which will
drag a cool front into the area during the day Saturday. Modest
height falls along with rather nebulous frontogenesis should be
enough to allow isolated showers to develop late tonight through
Saturday morning...mainly for areas along and north of Highway 20.
Cannot completely rule out a few rumbles of thunder as point
forecast soundings indicate some elevated instability, but thinking
this will be rather limited in scope. Latest hi-res guidance are
fairly aggressive in southward extent of shower activity. Am
hesitant to buy into this given copious dry air in the lowest
levels. That said, these frontal boundary tend to "over-produce" and
so will need to monitor this potential in later forecast packages.
This frontal boundary will likely split the area around midday
Saturday with gusty west winds in its wake across the Sandhills and
south to southwesterly winds ahead of it. Did boost temperatures
slightly to account for some downsloping winds in addition to
compressional warming from the advancing front. This puts the area
in the 70s northwest to low 80s south and east. Depending on
progression of the frontal boundary, will need to watch for
redeveloping showers and thunderstorms along this feature during the
afternoon and early evening. Big proponents of this potential are
the RAP and HRRR with the HRRR even advertising a few more robust
storms in the area. Shear would be adequate with effective bulk
shear of 35 to 45 knots but instability is sorely lacking with
MUCAPE values < 500 j/kg. SPC maintains a Day 2 SWO up in South
Dakota and though I think it would be premature to draw this further
south, this idea will need to be investigated further later on.

Following fropa and an invading drier air mass, expect another cool
night Saturday into early Sunday with lows falling into the low 40s
west of Highway 61 to low 50s east of Highway 183. Even so, this
remains nearly 10 to 15 degrees above normal low temperatures for
early to middle October. Expect a breezy start to the day Sunday
with northwest gusts approaching 30 to 35 mph.

.LONG TERM...(Sunday through Friday)
Issued at 302 PM CDT Fri Oct 8 2021

Beginning 12z Sunday. A lot to talk about in the extended forecast
period with an increasingly active weather pattern setting up
leading to increasing chances for precipitation and an appreciable
cooldown expected towards the end of the forecast period.

The period begins with a complicated upper-flow pattern. A longwave
trough the was approaching the area on the day Saturday will
fracture with two prominent systems emerging. The first of these
will be across the Northern Plains where a strong surface low-
pressure system will take shape early Sunday morning. This will
track a cold front through the area bringing an appreciable cooldown
to the area with highs only reaching the 60s to low 70s. Moisture
availability will be rather limited with considerable dry air
throughout the profile therefore little to no precipitation is
expected with this. The lone advocate for precipitation early Sunday
is the Euro with support from its ensemble where enough wrap around
moisture may approach from the north to bring light rain showers to
portions of the Sandhills. Will maintain a slight chance mention to
account for this but any precipitation amounts should remain fairly
light. A fairly compact surface pressure gradient with strong CAA
will combine to produce gusty winds as well during this period. Peak
timing of these features will limit greatest gusts to late morning
and early afternoon as the gradient relaxes in latter half of the
day with dry conditions expected. The second shortwave of prominence
will track across the Southern Plains along the baroclinic zone in
proximity of the aforementioned cold front which will have stalled
across Oklahoma by this time. A second surface low will take shape
in the Texas and Oklahoma panhandles and track east through the late
afternoon and evening into early Monday morning. At this time, it is
believed the precipitation associated with this system will remain
south of the area with little in the way of sensible weather in the
local area.

After a brief return to dry weather for the daytime Monday with a
slight warmup thanks to shortwave ridging, attention then turns to
the next longwave trough as it approaches from the west late Monday.
A large, digging trough will dive southward along the west coast and
begin to cutoff by early Monday. As with most cutoff systems,
details remain murky at this range but fairly consistent model
consensus depicts this feature ejecting as a negative tilt trough in
the Tuesday/Wednesday timeframe. Precipitation looks to begin as
early as Tuesday in the form of WAA showers before better upper-
level dynamics arrive by early morning Wednesday. Latest trends have
boosted warm air in the system and thus decreased confidence in much
if any snow in the area. The large player in this is the absence of
cold air in the wake of a lead impulse. Thermal profiles across the
area appear to be unfavorable for much more than a few wet
snowflakes across portions of the Nebraska Panhandle, therefore,
thinking remains steadfast that this event will be a rain event for
the entire forecast area. Regarding the potential for
thunderstorms...strong low-level moisture advection will precede the
deepening low and will push surface dew points into the upper 50s to
low 60s across mainly our eastern zones. Though some modest mid-
level lapse rates may exist, spatial coverage of these may be
limited which in turn will limit overall scope of instability in
place. Ensemble guidance paints a picture where instability should
remain fairly weak with less than 20% probability of seeing CAPE
values exceeding 1000 j/kg. Given this, believe the threat for
strong to severe thunderstorms to be fairly low this far north even
with strong shear in place. Regarding forecast precipitation
amounts...given strong lift do anticipate widespread wetting
precipitation with even the NBM 25th percentile showing much of the
area seeing at least a tenth of an inch of water. Latest guidance
from WPC suggests anywhere from a half an inch in the south to
nearly two inches in the north of liquid equivalent precipitation.
This will likely be refined in the coming days but expect locally
heavy rain in spots. Though some timing discrepancies remain,
confidence is medium in greatest window for precipitation, high in
being primarily a rain event, and high regarding the potential for
strong winds to accompany the system. Given anticipated rapid
deepening of the surface low on Wednesday, low-level mass field
response will ramp up considerably. Utilizing the model blend, the
gust forecast calls for many locations to see 30 knot plus wind
gusts late Wednesday and again Thursday. Do believe this may be a
bit conservative with some guidance advertising potential for some
High Wind Warning criteria being met (sustained > 40 mph for at
least one hour or any gusts exceeding 58 mph). This is far from a
slam dunk so continue to monitor the forecast if susceptible to
strong winds. Temperatures for Tuesday and Wednesday remain in flux,
largely due to discrepancies in timing of the system. For now, can
expect to see a mild day Tuesday with much cooler temperatures
Wednesday...likely a 10-15 degree drop day-to-day...with high
temperatures running below normal for Wednesday and Thursday. Lows
may fall into the low 30s for west of Highway 83 on Wednesday and
for the entire area on Thursday so the frost potential will need to
be monitored as well.

High pressure will work in Friday into the weekend which should
bring about a return to dry weather but will also set us up for more
Fall-like temperatures with highs in the 50s-60s and lows in the
30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 727 PM CDT Fri Oct 8 2021

VFR conditions will prevail through Saturday across all of western
and north central Nebraska. Some mid and high level overcast along
with some virga is expected at times. Winds will generally remain
15 kts or less.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Taylor
Hazardous weather outlook, Oct 8, 2:10 PM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Fri Oct 8 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-092015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Fri Oct 8 2021 /210 PM MDT Fri Oct 8 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A strong storm system will affect western and north central
Nebraska Tuesday and Wednesday. Isolated thunderstorms are
possible both days. The risk of severe weather is low but the
storm system may produce strong winds of 30 to 40 mph with higher
gusts Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Oct 8, 9:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
943 PM MDT Fri Oct 8 2021

NEZ004-023-094-090445-
Sheridan NE-Grant NE-Western Cherry NE-
943 PM MDT Fri Oct 8 2021

...Strong winds will impact portions of southwestern Cherry,
northwestern Grant and southern Sheridan Counties through 1045 PM
MDT...

At 939 PM MDT, Doppler radar was tracking showers along a line
extending from near Berea to 6 miles north of Antioch to Ashby.
Movement was northeast at 30 mph. Very little rainfall is occuring
but strong gusty winds have been observed as the activity passes.
Alliance gusted to 47 mph as the showers passed through.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ellsworth, Ashby, Watson Lake, Big Hill, Dipping Vat Meadow, Billys
Lake, Finnegan Lake, Kennedy Lake, Smith Lake State Wildlife
Management Area, Highway 250 crossing the Niobrara River,
Intersection of Highway 61 and Survey Valley Road, Mother Lake, Snow
Lake, Bingham, Wickson Lake, Diamond Lake, Wolf Hill, Krause Lake,
Argo Hill and Intersection of Highway 87 and Antelope Road.

This includes the following highways...
 Highway 250 between mile markers 3 and 39.
 Highway 2 near mile marker 118, near mile marker 123, and between
mile markers 125 and 140.
 Highway 61 between mile markers 168 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 10277 4254 10217 4238 10135 4198 10191
      4215 10274 4244 10275 4244 10277
TIME...MOT...LOC 0339Z 219DEG 27KT 4224 10307 4216 10261 4203 10197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Taylor

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.